Advanced Search
MyIDEAS: Login

On the Role of Jacobian Terms in Maximum Likelihood Estimation

Contents:

Author Info

  • James G. MacKinnon

Abstract

Because of the presence of Jacobian terms, determinants which arise as a result of a transformation of variables, many common likelihood functions have singularities. This fact has several implications for maximum likelihood estimation. The most interesting of these is that singularities often correspond with economically meaningful restrictions, and can be used to impose the latter. Several applications of this principle are presented. They suggest that maximum likelihood should be preferred to other estimation schemes not only because of its optimal large-sample statistical properties, but also because of its ability to incorporate certain a priori restrictions from economic theory.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://qed.econ.queensu.ca/working_papers/papers/qed_wp_304.pdf
File Function: First version 1978
Download Restriction: no

Bibliographic Info

Paper provided by Queen's University, Department of Economics in its series Working Papers with number 304.

as in new window
Length: 10
Date of creation: 1978
Date of revision:
Handle: RePEc:qed:wpaper:304

Contact details of provider:
Postal: Kingston, Ontario, K7L 3N6
Phone: (613) 533-2250
Fax: (613) 533-6668
Email:
Web page: http://qed.econ.queensu.ca/
More information through EDIRC

Related research

Keywords: Jacobian; maximum likelihood; loglikelihood; multiple maxima; singularity;

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Beach, Charles M & MacKinnon, James G, 1978. "A Maximum Likelihood Procedure for Regression with Autocorrelated Errors," Econometrica, Econometric Society, vol. 46(1), pages 51-58, January.
  2. Charles M. Beach & James G. MacKinnon, 1977. "Full Maximum Likelihood Estimation of Second-Order Autoregressive Error Models," Working Papers 259, Queen's University, Department of Economics.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:qed:wpaper:304. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mark Babcock).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.